Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 91, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2013, 4:59 PM CDT for Cheyenne County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2013, 4:59 PM CDT (21:59 UTC)
- Expired
- May 25, 2013, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 25, 3:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT SAT MAY 25 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 212 PM MDT SAT MAY 25 2013 UPPER FLOW WILL BE SOUTHWEST THROUGH SUNDAY. SURFACE LOW PRESSURE WILL BE OVER EASTERN COLORADO THROUGH THE PERIOD. A WEAK SHORTWAVE COMES THROUGH THE FLOW THIS EVENING INTO THE FA AND A SECOND STRONGER ONE ON SUNDAY. THERE IS PLENTY OF CAPE (2000-3000 J/KG) AVAILABLE FOR STORMS THIS EVENING AND 2500 TO 3500 J/KG SUNDAY. EXPECT STORMS TO FIRE IN EASTERN COLORADO NEAR THE DRYLINE AND SURFACE TROUGH. FORECAST SOUNDINGS INDICATE HIGH BASED STORMS WITH LITTLE PRECIPITATION REACHING THE SURFACE. FOR THIS REASON PLAN ON GOING WITH SLIGHT CHANCE AND CHANCE POPS FOR TONIGHT. STORMS WILL FIRE NEAR THE WARM FRONT SUNDAY AFTERNOON WHICH WILL FAVOR HIGHER POPS IN THE NORTHEAST HALF OF THE FA. ONCE AGAIN STORMS WILL BE HIGH BASED SO WILL LEAN TOWARD SLIGHT CHANCE AND LOW CHANCE POPS. BOUNDARY LAYER RELATIVE HUMIDITY INCREASES ABOVE 90 PERCENT IN THE FAR EASTERN FA EARLY SUNDAY MORNING. RH DECREASES AFTER 15Z SO WILL INCLUDE SOME STRATUS AND PATCHY FOG. 850 TEMPERATURES AROUND 30C SUNDAY WILL SUPPORT TEMPERATURES RISING TO THE MID 90S IN THE SOUTH AND AROUND 90 IN THE NORTH AND EAST. MIN TEMPERATURES TONIGHT WILL COOL TO THE MID 50S TO THE LOWER 60S EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 245 PM MDT SAT MAY 25 2013 CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE TO BE THE MAIN FOCUS OF THE FORECAST. A FEW CHANGES IN THE MODEL DATA HAVE PROMPTED SOME SLIGHT CHANGES TO PORTIONS OF THE EXTENDED FORECAST. THESE CHANGES WILL BE DISCUSSED BELOW. SHOWERS AND THUNDERSTORMS SHOULD AGAIN DEVELOP ALONG A DRY LINE AHEAD OF THE LEE LOW PRESSURE AND CONTINUE INTO THE OVERNIGHT HOURS TOMORROW NIGHT. SOME OF THESE STORMS WILL BE STRONG TO SEVERE AS MENTIONED IN THE SHORT TERM DISCUSSION. MOST OF THE ACTIVITY WILL DIMINISH BY MIDNIGHT BUT SOME PRECIPITATION COULD CONTINUE PAST MIDNIGHT DUE TO BOUNDARY INTERACTIONS AS WAS OBSERVED AROUND HILL CITY AND NORTON KANSAS LAST NIGHT. WARM LOW TEMPERATURES ARE AGAIN EXPECTED WITH LOWS ONLY FALLING INTO THE UPPER 50S TO MID 60S. VARIABLE WINDS ARE FORECAST AS THE SURFACE LOW MOVES ACROSS THE TRI-STATE AREA. ON MONDAY...CHANCES FOR PRECIPITATION CONTINUE TO LOOK LOWER THAN PREVIOUS AND UPCOMING DAYS. THE BEST CHANCES WILL GENERALLY BE OVER THE NORTHEAST HALF OF THE AREA AHEAD OF THE DRYLINE. STORMS COULD BE STRONG TO SEVERE AGAIN WITH SURFACE CAPE VALUES OF 2000 J/KG...0-6KM BULK SHEAR OF 35 TO 45 KTS AND FAVORABLE LAPSE RATES OF 8 TO 9 C/KM. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL AS LOW LEVEL MOISTURE LOOKS SOMEWHAT LOW FOR A LOW TORNADO RISK TO BE MENTIONED. ONE OF THE BIGGER CHANGES TO THE EXTENDED FORECAST WAS TO INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE DAY ON TUESDAY. A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL BEGIN TO HAVE AN INFLUENCE ON OUR WEATHER STARTING ON TUESDAY. THIS IS SOMEWHAT FASTER THAN PREVIOUS MODEL RUNS AND THE GFS...CANADIAN...EUROPEAN AND NAM MODELS ALL SHOW THE CHANCE FOR PRECIPITATION. THIS IS DUE TO MODELS EXPECTING AN EARLIER INITIAL SHORTWAVE TO PIVOT AROUND THE TROUGH AS WELL AS A DRYLINE FARTHER TO THE WEST THAT PREVIOUS RUNS. HAVE INCREASED POPS INTO THE CHANCE CATEGORY BUT IF MODELS CONTINUE TO SHOW A CONSISTENT SOLUTION...CHANCES FOR PRECIP WILL NEED TO BE INCREASED AGAIN. THE MAIN DAYS FOR PRECIPITATION WITH THIS UPPER LEVEL TROUGH AND ASSOCIATED SHORTWAVES SWINGING AROUND THE EDGE WILL BE ON WEDNESDAY AND THURSDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AHEAD OF A SURFACE LOW PRESSURE TO THE WEST AND A DRYLINE BISECTING THE FORECAST AREA. SOME STORMS WILL AGAIN BE STRONG TO SEVERE...HOWEVER INSTABILITY FOR THIS SYSTEM LOOKS SOMEWHAT LESS THAN PREVIOUS FORECAST RUNS. THIS COULD BE REFLECTING A CONVECTIVE FEEDBACK MECHANISM WITHIN THE MODELS AS MORE WIDESPREAD AND POSSIBLY HEAVIER PRECIPITATION IS FORECAST. THE SHEAR LOOKS BETTER FOR THIS EVENT AS STRONGER WINDS ALOFT SHOULD MOVE THROUGH IN ASSOCIATION WITH THIS TROUGH OF LOW PRESSURE. THIS LOOKS LIKE THE BEST CHANCE FOR SOME HEAVIER...SOAKING...MUCH NEEDED RAINFALL THAT THIS AREA DESPERATELY NEEDS. TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. A COLD FRONT WILL COOL THINGS OFF TOWARDS THE END OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES FORECAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1105 AM MDT SAT MAY 25 2013 VFR CONDITIONS ARE EXPECTED AT KGLD FOR THE NEXT 24 HOURS. KMCK WILL HAVE A PERIOD OF MVFR DUE TO STRATUS AND FOG AFTER THUNDERSTORMS MOVE THROUGH BOTH TERMINALS THIS EVENING. STORMS WILL FORM NEAR A TROUGH AXIS AND DRYLINE AND MOVE NORTHEAST INTO THE AREAS NEAR THE TERMINALS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...RRH AVIATION...FS
Hazardous weather outlook, May 25, 4:06 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT SAT MAY 25 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 306 PM MDT SAT MAY 25 2013 /406 PM CDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE COLORADO BORDER. THESE STORMS WILL THEN MOVE NORTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON ALONG AND EAST OF A YUMA COLORADO TO RUSSELL SPRINGS KANSAS LINE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH THURSDAY NIGHT. SOME OF THESE WILL BE STRONG TO SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.
In the hours before
Special weather statement, May 25, 4:46 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM MDT SAT MAY 25 2013 KSZ013-252215- SHERMAN- 346 PM MDT SAT MAY 25 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF GOODLAND...MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3954 10180 3954 10139 3915 10153 3915 10188 TIME...MOT...LOC 2146Z 197DEG 7KT 3922 10172 024
Special weather statement, May 25, 4:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SAT MAY 25 2013
KSZ001-252230-
CHEYENNE-
454 PM CDT SAT MAY 25 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WHEELER...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3994 10141 3958 10154 3959 10190 3995 10180
3996 10141
TIME...MOT...LOC 2154Z 223DEG 17KT 3965 10171
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| May 24, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 24, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 30 min |
| May 24, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 30 min |
| May 25, 4:46 PM CDT | Special Weather Statement | GLD | Sherman | 29 min |
| May 25, 4:54 PM CDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| May 25, 5:00 PM CDT | Special Weather Statement | GLD | Greeley | 30 min |
| May 25, 5:11 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
| May 25, 5:42 PM CDT | Special Weather Statement | GLD | Rawlins | 33 min |
| May 25, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 59 min |
| May 25, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| May 24, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 48 min |
| May 24, 9:23 PM CDT | Special Weather Statement | GLD | Dundy | 37 min |
| May 24, 10:31 PM CDT | Special Weather Statement | GLD | Hitchcock | 44 min |
| May 24, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 24 min |
| May 24, 11:47 PM CDT | Special Weather Statement | GLD | Hitchcock, Red Willow | 28 min |
| May 25, 12:18 AM CDT | Special Weather Statement | GLD | Red Willow | 27 min |
| May 25, 6:50 PM CDT | Special Weather Statement | GLD | Hitchcock | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.